Kansas, 2017

Tornadoes and Flash Flooding in Kansas, April 15, 2017

April 15, 2017 · NWS DDC · 17 events in 5 counties and zones

Thunderstorms developed along a weak cold front during the afternoon. A low pressure center in the Oklahoma panhandle helped lift moist air north interacting with the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Thunderstorms developed along a weak cold front during the afternoon. A low pressure center in the Oklahoma panhandle helped lift moist air north interacting with the front. Behind the front upslope flow promoted additional thunderstorm activity.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 15, 5:23 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 15, 5:23 PM CST, 15 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
623 PM CDT Sat Apr 15 2017

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Sunday)
Issued at 413 PM CDT Sat Apr 15 2017

Surface analysis showed a weak cold front draped northeast to
southwest across the area from near Hays to just west of Dodge
City to a weak low pressure center near Guymon this afternoon. A
dryline extended from the front just east of Liberal into the
Texas Panhandle. Ahead of the front, mid to upper 50s dewpoints
were advecting into central and parts of southwest Kansas.
Northwest of the front, weak upslope flow was pushing mid 40s to
low 50s dewpoints back into far western Kansas and eastern Colorado.
The atmosphere continues to destabilize across central and parts
of southwest Kansas where mid level lapse rates are aoa 8C/km.

Still looking at the potential for isolated to scattered
thunderstorms developing later this afternoon, mainly along and
east of the front and dryline. The main threats still appear to be
large hail on the order of golfball to baseball in the strongest
storms. There also continues to be a small tornado threat which
will mainly be focused in the area where the frontal boundary and
dryline intersects. The timing for the greatest severe threat
appears to be from around 5-9pm before storms move east of the
Highway 281 corridor. Also of concern is the potential for a few
storms to develop over eastern Colorado and move into far western
Kansas, apparently due to upslope flow into the higher terrain. A
little less confident this will occur but some mesoscale models
have been trending in this direction. Visible satellite imagery
shows a cumulus field situated along Highway 96 over eastern
Colorado so this will have to be watched.

The cold front surges southward later this evening and tonight.
Models show some postfrontal shower and thunderstorm activity
developing late tonight mainly along and north of the Oklahoma
border into central Kansas which will linger into Sunday morning
before slowly diminishing or moving east.

Temperature-wise...no big changes to the forecast tonight. With
considerable cloudiness and easterly winds, the going temperature
forecast looked a little warm. Leaned toward the coolest MOS
guidance around 60-65 but even this may be too warm.

.LONG TERM...(Sunday night through Saturday)
Issued at 413 PM CDT Sat Apr 15 2017

A somewhat active week is ahead for western Kansas. A cool airmass
remains over western Kansas along with stratus and fog early
Monday. We will see a lingering chance for showers during the day.
Depending on how long the clouds hold, temperatures may not get
out of the 60s. A warm front will lift back north of the area on
Tuesday with warmer temperatures expected. A shortwave trough
moves out over the northern and central Plains on Wednesday which
will push another cold front, along with a chance for showers and
thunderstorms, south across western Kansas. This will be ahead of
a stronger upper level system that both the GFS and ECMWF show
dropping southeast across the Intermountain West and into the
central Plains late in the week. A good chance for showers and
thunderstorms will be possible if this model solution holds. Much
cooler temperatures will also be possible with highs mainly in the
50s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 617 PM CDT Sat Apr 15 2017

VFR conditions will prevail at all TAF sites through late this evening.
However, low level stratus is expected to develop along and behind a
frontal boundary late tonight as it moves southward into Oklahoma.
MVFR cigs will be possible in the vicinity of all TAF sites generally
after 09Z. Northeast winds 5 to 15kt will develop through late this
evening as the cold front moves through the remainder of southwest
and south central Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  52  61  51  72 /  30  30  20  20
GCK  49  63  50  72 /  20  20  10  20
EHA  49  61  49  75 /  20  20  20  20
LBL  52  62  52  74 /  20  20  20  20
HYS  49  66  49  71 /  20  20  10  10
P28  55  64  55  73 /  50  40  40  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gerard
LONG TERM...Gerard
AVIATION...JJohnson
Hazardous weather outlook, Apr 15, 2:37 AM CST, 15 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Dodge City KS
337 AM CDT Sat Apr 15 2017

KSZ030-031-043>046-061>066-074>081-084>090-160845-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
337 AM CDT Sat Apr 15 2017 /237 AM MDT Sat Apr 15 2017/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion

Isolated to scattered thunderstorms are expected across the
southeast zones this afternoon and evening, mainly southeast of
a Meade-Dodge City-Larned line. Storms that develop in this area
will have the potential to produce large hail, up to 2 inches in
diameter in the strongest storms. An isolated tornado is possible
this afternoon and early evening, south and east of Dodge City,
near the Oklahoma border.

Additional elevated showers and thunderstorms are expected through
tonight. The risk for severe weather is low tonight, but hail is
still a possibility with the strongest activity.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Lightning: Elevated risk
* Fire weather: Limited risk

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Days 2-7 Discussion

Cooler temperatures are expected Sunday, which will reduce the
threat of severe weather. A few strong storms will remain possible
across the far SE zones (near Barber county). Thunderstorms will
remain possible Monday, before dry weather returns Tuesday.
Thunderstorms will be limited to the NE zones Wednesday. A strong
storm system is expected to spread rain and thunderstorms into
SW Kansas Thursday night through Friday night, with significant
rainfall possible.

Days 2-7 Hazards
----------------
* Sunday
  - Lightning: Limited risk
  - Severe thunderstorm: Limited risk

* Monday
  - Lightning: Limited risk

* Tuesday
  - No Hazards.

* Wednesday
  - Lightning: Limited risk

* Thursday
  - Lightning: Elevated risk

* Friday
  - Lightning: Elevated risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required southeast of a Meade-
Dodge City-Larned line this afternoon and evening.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

Turner

The radar

The Dodge City radar (KDDC), 99 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

13 hail, 2 tornado, 2 flash flood. Local standard time, as filed.

Tornado, Rush

When
April 15, 5:38 PM CST to 5:43 PM CST
Where
Rush County, 2.57 mi ESE of Rush Center to 2.92 mi ESE of Rush Center
Rating
EF0
Path length
0.62 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
38.450, -99.260

This landspout did not damage anything.

Flash Flood, Pawnee

When
April 15, 6:00 PM CST to 9:00 PM CST
Where
Pawnee County, 0.69 mi N of Larned to 2.35 mi NW of Larned Pawnee Co Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.190, -99.100

Water was reported over several county roads.

Tornado, Pawnee

When
April 15, 6:05 PM CST to 6:08 PM CST
Where
Pawnee County, 4.45 mi NNW of Burdett to 4.5 mi NNW of Burdett
Rating
EF0
Path length
0.21 mi
Path width
50 yd
Reported by
Public
Coordinates
38.260, -99.550

Landspout observed but did not do any damage.

Hail, Comanche

When
April 15, 6:23 PM CST
Where
Comanche County, 5.53 mi N of Coldwater
Measured
1.5 in hail
Reported by
Public
Coordinates
37.350, -99.330

Hail, Pawnee

When
April 15, 6:29 PM CST
Where
Pawnee County, 3.82 mi NNE of Burdett Rozel Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
38.280, -99.440

Hail, Pawnee

When
April 15, 6:31 PM CST
Where
Pawnee County, 2.14 mi NE of Burdett Rozel Arpt
Measured
1.25 in hail
Reported by
Public
Coordinates
38.250, -99.440

The hail was quarter to half dollar sized.

Hail, Comanche

When
April 15, 6:40 PM CST
Where
Comanche County, 2.76 mi S of Protection
Measured
2.75 in hail
Reported by
Public
Coordinates
37.160, -99.480

Hail, Comanche

When
April 15, 7:11 PM CST
Where
Comanche County, 1.3 mi ESE of Buttermilk
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.090, -99.310

Hail, Pawnee

When
April 15, 7:17 PM CST
Where
Pawnee County, 0.88 mi NE of Sanford
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
38.190, -99.310

Hail, Pawnee

When
April 15, 7:25 PM CST
Where
Pawnee County, 1.76 mi NW of Frizell
Measured
1 in hail
Reported by
Public
Coordinates
38.190, -99.240

Hail, Comanche

When
April 15, 7:32 PM CST
Where
Comanche County, 1.49 mi NNW of Buttermilk
Measured
1.75 in hail
Reported by
Public
Coordinates
37.120, -99.340

Hail, Ness

When
April 15, 7:47 PM CST
Where
Ness County, 2.56 mi ENE of Utica
Measured
1 in hail
Reported by
Public
Coordinates
38.670, -100.130

Hail, Pawnee

When
April 15, 7:55 PM CST
Where
Pawnee County, 3.45 mi S of Larned
Measured
2.5 in hail
Reported by
Social Media
Coordinates
38.130, -99.100

Hail, Ness

When
April 15, 7:59 PM CST
Where
Ness County, 2.13 mi NE of Arnold
Measured
1 in hail
Reported by
Public
Coordinates
38.650, -100.020

Hail, Pawnee

When
April 15, 8:15 PM CST
Where
Pawnee County, Larned
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
38.180, -99.100

Hail, Pawnee

When
April 15, 8:23 PM CST
Where
Pawnee County, 2.14 mi SW of Hamburg
Measured
1 in hail
Reported by
Public
Coordinates
38.100, -99.200

Flash Flood, Stafford

When
April 15, 8:45 PM CST to 10:45 PM CST
Where
Stafford County, 0.69 mi S of Macksville to 2.05 mi S of Macksville Smith Arp
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
37.960, -98.970

Water was across many county roads and even across parts of US 50 in Macksville. Many ditches were full of water. Also, Rattlesnake creek had risen 6 to 8 inches in a matter of hours.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2017Every state in 2017This day in weather historyThe tornado archive for Kansas, 2017Warnings in Kansas, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699513, 697272, 699510, 697274, 697275, 697276, 697277, 697278, 697279, 697280, 697281, 697282, 697283, 697284, 697285, 697286, 697273.